Hail, Alfalfa
- When
- May 25, 10:04 PM CST
- Where
- Alfalfa County, Helena
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.550, -98.270
Another round of thunderstorms developed over eastern New Mexico during the afternoon hours. The thunderstorms finally made it into western and northwest Oklahoma by late evening, and continued east and northeast through the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Another round of thunderstorms developed over eastern New Mexico during the afternoon hours. The thunderstorms finally made it into western and northwest Oklahoma by late evening, and continued east and northeast through the early morning hours. Hail up to quarter size, high winds to near 60 mph, and heavy rainfall were reported with the large complex of thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 25, 7:21 PM CST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 821 PM CDT SUN MAY 25 2008 .DISCUSSION...QUICK UPDATE TO BUMP UP POPS FOR NWRN THIRD OF THE FA AS TSTMS WHICH DEVELOPED OVER THE TX PANHANDLE EDGE INTO FAR NW OK. BEST INSTABILITY STILL ARCS INTO NWRN OK WHERE DEEP LAYER SHEAR IS ALSO A BIT STRONGER THAN AREAS FARTHER S AND E. SO SEVERE THREAT SHOULD LINGER INTO THE EVENING ACROSS NW OK. && .PREV DISCUSSION... /ISSUED 245 PM CDT SUN MAY 25 2008/ DISCUSSION... CONVECTION HAS BEEN SUPPRESSED OVER THE CWA TODAY IN WAKE OF MCV NOW LIFTING NE ACROSS NE OK. MODERATE INSTABILITY IN PLACE... ALTHOUGH NOT AS UNSTABLE AS YESTERDAY WITH SBCAPE CURRENTLY RUNNING 2000-3000 J/KG. SUBSIDENCE BEHIND MCV AND LACK OF A SIGNIFICANT LOW-LEVEL FOCUS EXPECTED TO KEEP THE AREA QUIET INTO AT LEAST EARLY EVENING... BUT ACTIVITY DEVELOPING ALONG SFC FRONT ACROSS W KS AND SOUTHWARD ALONG DRYLINE INTO W TX PANHANDLE WILL BE MONITORED FOR POSSIBLE MOVEMENT INTO AT LEAST NW OK BY MID-LATE EVENING. SOME POTENTIAL FOR CONTINUED FORWARD PROPAGATION INTO SW- CENTRAL-NE ZONES LATE TONIGHT IF STORMS ORGANIZE UPSCALE. SIMILAR EVOLUTION INDICATED ON MONDAY EXCEPT INITIAL DEVELOPMENT MAY BE A BIT CLOSER TO W OK PER 12Z NAM12. THERE ALSO IS SOME LOW-END POTENTIAL FOR MORE ORGANIZED CONVECTION IN KS MONDAY EVENING SENDING AN OUTFLOW BOUNDARY S INTO N OK WITH ATTENDANT LOW CHANCES INTO FAR NCENTRAL OK OVERNIGHT. THIS ENTIRE SCENARIO IS NOT REFLECTED WELL IN GUIDANCE POPS... FORCING MANUAL MODIFICATION OF POP/WX GRIDS TONIGHT THROUGH MON NIGHT. ON TUE... STRONG COLD FRONT FOR LATE MAY IS EXPECTED INTO NW OK IN THE MORNING AND INTO THE I-44 CORRIDOR BY MID EVENING. FRONT WILLL ENHANCE CONVECTIVE POTENTIAL AHEAD OF IT AND WILL BE FOLLOWED BY NOTICEABLY COOLER/DRIER AIR TUE NIGHT AND WED. HAVE USED NAM12 WINDS TO GET BETTER RESOLUTION OF THE FRONTAL PASSAGE THAN MIGHT OTHERWISE BE OBTAINED FROM GFS MOS. FOR WED AND BEYOND - HAVE DEFAULTED BACK TO GFS AND ASSOCIATED MOS. DRY WITH A WARMING TREND AFTER MIDWEEK FOLLOWED BY ANOTHER POSSIBLE COLD FRONT AND INCREASING POPS NEXT WEEKEND. 24 && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 72 91 72 88 / 20 10 20 20 HOBART OK 72 94 72 91 / 30 10 20 20 WICHITA FALLS TX 73 95 73 92 / 10 0 10 20 GAGE OK 67 90 64 81 / 60 20 20 20 PONCA CITY OK 70 92 70 85 / 40 10 30 20 DURANT OK 73 91 73 87 / 10 10 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 02/99
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CDT SUN MAY 25 2008
OKZ004>048-050>052-TXZ083>090-261200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
245 PM CDT SUN MAY 25 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS PORTIONS OF WESTERN AND NORTHWESTERN OKLAHOMA...
AND A SMALL PART OF WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK IS WEST OF A LINE FROM MEDFORD... TO WEATHERFORD...
AND ALTUS OKLAHOMA TO CROWELL TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 6 PM
THROUGH 2 AM.
IMPACTS...
HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 70 MPH WILL BE THE
MAIN THREATS. HOWEVER AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...
MAINLY ACROSS NORTHWEST OKLAHOMA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS EVENING.
DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND NEAR A DRYLINE
ACROSS WEST TEXAS THIS AFTERNOON. THIS ACTIVITY WILL GRADUALLY MOVE
EAST AROSS THE OKLAHOMA AND TEXAS PANHANDLES TOWARD WESTERN
OKLAHOMA. SOME OF THESE STORMS MAY MOVE INTO PORTIONS OF WESTERN AND
NORTHWESTERN OKLAHOMA DURING THE LATE AFTERNOON AND EVENING HOURS.
MODERATE AMOUNTS OF INSTABILITY ALONG WITH FAVORABLE VERTICAL WIND
PROFILES WILL MEAN A FEW OF THESE STORMS COULD BE SEVERE...
PRODUCING LARGE HAIL... DAMAGING STRAIGHT-LINE WINDS AND ISOLATED
TORNADOES.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
ON MONDAY THE DRYLINE WILL LIKELY GENERATE A FEW THUNDERSTORMS THAT
WILL MOVE INTO WESTERN OKLAHOMA LATE IN THE AFTERNOON AND EVENING.
TUESDAY AND WEDNESDAY THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG A
COLD FRONT MOVING SLOWLY FROM NORTH TO SOUTH. UPPER LEVEL WIND WILL
DECREASE... RESULTING IN SLOW MOVING STORMS WITH HEAVY RAIN.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.
30SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 750 PM CDT SUN MAY 25 2008 OKZ009-010-260115- WOODWARD OK-ELLIS OK- 750 PM CDT SUN MAY 25 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND WOODWARD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF FARGO AT 750 PM CDT...MOVING EAST AT 37 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN ELLIS AND WOODWARD COUNTIES...INCLUDING THE CITY OF WOODWARD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 828 PM CDT SUN MAY 25 2008 OKZ004-009-010-260200- WOODWARD OK-HARPER OK-ELLIS OK- 828 PM CDT SUN MAY 25 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER AND WOODWARD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF FARGO AT 828 PM CDT...MOVING NORTHEAST AT 34 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN ELLIS...HARPER AND WOODWARD COUNTIES...INCLUDING THE CITY OF WOODWARD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 844 PM CDT SUN MAY 25 2008 OKZ005-260215- WOODS OK- 844 PM CDT SUN MAY 25 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 19 MILES NORTHWEST OF ALVA TO 11 MILES NORTHWEST OF AVARD AT 844 PM CDT...MOVING EAST AT 38 MPH. 40 TO 50 MPH WINDS ARE LIKELY WITH THESE STORMS. SMALL HAIL IS ALSO POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 855 PM CDT SUN MAY 25 2008 OKZ010-260230- WOODWARD OK- 855 PM CDT SUN MAY 25 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER WOODWARD AT 855 PM CDT... MOVING EAST AT 24 MPH. SMALL HAIL...BRIEF HEAVY RAIN...AND WINDS AROUND 50 MPH ARE LIKELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 920 PM CDT SUN MAY 25 2008 OKZ005-006-260245- WOODS OK-ALFALFA OK- 920 PM CDT SUN MAY 25 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES NORTHEAST OF CAPRON TO 4 MILES SOUTHWEST OF HOPETON AT 920 PM CDT...MOVING EAST AT 30 MPH. 40 TO 50 MPH WINDS AND BRIEF HEAVY RAIN ARE LIKELY AS THE STORMS MOVE ACROSS THE ALVA AND CHEROKEE AREAS. SMALL HAIL IS ALSO POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1030 PM CDT SUN MAY 25 2008 OKZ006-007-012-260400- GARFIELD OK-ALFALFA OK-GRANT OK- 1030 PM CDT SUN MAY 25 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GARFIELD AND GRANT COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES EAST OF MANCHESTER TO 3 MILES NORTHWEST OF HELENA AT 1030 PM CDT...MOVING EAST AT 30 MPH. 40 TO 50 MPH WINDS...HEAVY RAIN...AND SMALL HAIL ARE LIKELY WITH THESE STORMS. PEOPLE IN ALFALFA...GARFIELD AND GRANT COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Vance AFB radar (KVNX), 25 km away, was scanning. The volume nearest the first event began at 04:04 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail was reported by Base Weather at Vance Air Force Base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107286, 107287, 107288, 107289, 107291.